Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2014  |  Volume : 60  |  Issue : 2  |  Page : 187-188  

Vemurafenib-induced bilateral facial palsy

FNU Shailesh1, M Singh1, U Tiwari2, LF Hutchins3,  
1 Department of Internal Medicine, University of Arkansas for Medical Sciences, Little Rock, Arkansas, USA
2 Department of Clinical and Translational Research, University of Arkansas for Medical Sciences, Little Rock, Arkansas, USA
3 Department of Hematology and Oncology, University of Arkansas for Medical Sciences, Little Rock, Arkansas, USA

Correspondence Address:
Dr. FNU Shailesh
Department of Internal Medicine, University of Arkansas for Medical Sciences, Little Rock, Arkansas
USA

Abstract

The United States Food and Drug Administration (FDA) approved Vemurafenib in August 2011, for treatment of melanoma with BRAF V600 mutation. It has shown improvement in the median overall survival of melanoma patients. The most common adverse effects of vermurafenib are arthralgia, rash, alopecia, photosensitivity and fatigue. Other infrequent and severe adverse reactions reported in patients include keratocanthomas, hypersensitivity, Stevens Johnson Syndrome, toxic epidermal necrolysis, uveitis, QT prolongation, and hepatotoxicity. We hereby present a case of bilateral facial palsy as an adverse effect of vemurafenib therapy, seen after six weeks of commencement of the drug. Complete resolution of the symptoms was seen when the patient was taken off vemurafenib.



How to cite this article:
Shailesh F, Singh M, Tiwari U, Hutchins L F. Vemurafenib-induced bilateral facial palsy.J Postgrad Med 2014;60:187-188


How to cite this URL:
Shailesh F, Singh M, Tiwari U, Hutchins L F. Vemurafenib-induced bilateral facial palsy. J Postgrad Med [serial online] 2014 [cited 2020 Jul 6 ];60:187-188
Available from: http://www.jpgmonline.com/text.asp?2014/60/2/187/132339


Full Text

 Introduction



Vemurafenib is first-in-class selective BRAF kinase inhibitor. It is a new targeted biotherapy that improves survival in previously untreated, unresectable, BRAFV600 mutation positive stage IIIC or stage IV melanoma. [1]

It is an oral agent which is generally well tolerated but can cause severe systemic adverse reactions. These include cutaneous squamous cell carcinoma/keratocanthoma, hypersensitivity, Stevens Johnson syndrome, toxic epidermal necrolysis, uveitis, retinal vein occlusion, QT prolongation, and hepatotoxicity. [1],[2] Here we are reporting an adverse effect of bilateral facial palsy in a patient on Vemurafenib treatment.

 Case Report



A 51-year-old, Caucasian male presented to the Oncology Clinic for management of melanoma. He had a darkening skin lesion on his chest in 2009, which was found to be melanoma on skin biopsy. He underwent a wide local excision with left axillary lymph node dissection. He was lost to follow-up subsequently due to financial problems.

In December 2012, he came to the Oncology Clinic to establish care. On examination, he did not have any skin lesions except the scar of removal of the melanoma, at the center of his chest. A positron emission tomography (PET) scan showed mediastinal and right axillary lymph nodes with involvement of the pancreatic head, as well as right lower lobe pulmonary nodules. Numerous, moderate-to-markedly hypermetabolic subcutaneous soft tissue densities, intermuscular foci, osseous and hepatic foci; with peritoneal deposits in the abdomen and pelvis were seen. The patient was started on dacarbazine (1.6 gram intravenously) in early February 2013, and molecular testing for BRAF V 600E mutation was done. BRAF V 600E mutation was positive and the patient was started on therapy with vemurafenib (960 mg, twice daily, orally).

After six weeks of treatment, the patient presented to the Emergency Department (ED) with difficulty in closing his eyes and slurred speech. He noticed trouble closing his left eye for seven days and the right eye for three days. He was unable to close both his eyes completely and was also unable to smile or drink fluids. His examination revealed bilateral lower motor neuron seventh nerve palsy. He did not have any other neurological deficits. A computed tomography (CT) scan of his head done in the ED was negative for any new lesions. Magnetic resonance imaging (MRI) of the brain was unremarkable, with no acute process or any evidence of cerebral metastases. His routine hematological-biochemical tests of blood, including CSF analysis were normal. Other neurological, neoplastic, and infectious causes of bilateral facial palsy were ruled out after a detailed history, physical examination, laboratory work, and imaging. Idiopathic bilateral facial palsy is a very rare disease; hence, it could not be ruled out. The other medications that the patient was taking besides vemurafenib were simvastatin for hyperlipidemia and morphine for pain.

Vemurafenib was withheld and the patient started improving within 72 hours. Oral prednisolone, 50 mg daily was initiated with gradual taper, and the neurological deficits resolved completely in four weeks.

 Discussion



Vemurafenib has shown improvement in the median overall survival of about 15.9 months and median progression-free survival of 5.3 to 6.8 months, in comparison to dacarbazine therapy, in melanoma patients. The most common adverse effects of vermurafenib are arthralgia (53-67%), rash (37-52%), fatigue (38-54%), alopecia (36-45%), photosensitivity (33-49%), diarrhea (28-29%), skin papilloma (21-30%) and decreased appetite (18-21%). Other infrequent and severe adverse reactions reported in patients include hypersensitivity, Stevens Johnson Syndrome, toxic epidermal necrolysis, uveitis, QT prolongation, and hepatotoxicity. Squamous cell carcinomas of the skin, that is, keratocanthomas, were also reported in 24% of the patients. [1],[2]

Peripheral bilateral facial palsy is rare and is usually associated with autoimmune conditions like sarcoidosis and Guillain-Barre syndrome; infectious conditions like lyme disease, meningitis, and syphilis; miscellaneous conditions like the Melkersson-Rosenthal syndrome, Mobius syndrome, benign intracranial hypertension, and bilateral neurofibromas. [3] In our patient these were ruled out after detailed history, physical examination, laboratory work, and imaging. Our patient was taking simvastatin and morphine; no drug interactions are known with these medications when taken with vemurafenib. After withholding vemurafenib, our patient showed improvement and his symptoms resolved. Naranjo Causality Assessment [4] for vemurafenib showed probable adverse drug reaction for this encounter.

Facial palsy after vemurafenib is postulated to be secondary to activation of the mitogen-activated protein kinase pathway, resulting in the proliferation of schwann cells [5] or due to an autoimmune mechanism, which responds to steroids. [6]

In a multicenter BRIM2 clinical trial (phase 2 trial) of vemurafenib, out of 132 patients with BRAF V600 mutant metastatic melanoma, three patients with transient facial palsies of the seventh cranial nerve were reported, with one patient having both synchronous and bilateral palsies. The symptoms resolved after stopping the drug, and the patients were able to continue vemurafenib therapy.

Klein et al., reported three cases of facial palsy, two with bilateral facial palsy and one with unilateral facial palsy, associated with vemurafenib. Out of the two patients they reported, the case of one patient with bilateral facial palsy was similar to the one reported in the BRIM2 trial. Facial palsy was seen two to nine months after initiation of the therapy, and resolved with steroid therapy.

No other drug has so far been known to cause bilateral facial palsy. To date, there are only two cases in literature of bilateral facial palsy that have appeared as an adverse effect of vemurafenib. Vemurafenib is a new and effective medication to treat melanoma with BRAF mutation. Facial palsy should thus be recognized as a rare side-effect of this treatment, which has been seen to be transient and has improved in the reported cases after stopping vemurafenib and initiating steroids.

References

1Chapman PB, Hauschild A, Robert C, Haanen JB, Ascierto P, Larkin J, et al; BRIM-3 Study Group. Improved survival with vemurafenib in melanoma with BRAF V600E mutation. N Engl Med 2011; 364:2507-16.
2Sosman JA, Kim KB, Schuchter L, Gonzalez R, Pavlick AC, Weber JS, et al. Survival in BRAF V600-mutant advanced melanoma treated with vemurafenib. N Engl Med 2012; 366:707-14.
3Pothiawala S, Lateef F. Bilateral facial nerve palsy: A diagnostic dilemma. Case Rep Emerg Med 2012;2012:458371.
4Naranjo CA, Fornazzari L, Sellers EM. Clinical detection and assessment of drug induced neurotoxicity. Prog Neuropsychopharmacol 1981;5:427-34.
5Wisler JA, Afshari C, Fielden M, Zimmermann C, Taylor S, Carnahan J, et al. RAF inhibition causes extensive multiple tissue hyperplasia and urinary bladder neoplasia in the rat. Toxicol Pathol 2011;39:809-22.
6Klein O, Ribas A, Chmielowski B, Walker G, Clements A, Long GV, et al. Facial palsy as a side effect of vemurafenib treatment in patients with metastatic melanoma. J Clin Oncol 2013;31:e215-7.

 
Monday, July 6, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer